The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period January - March 2009 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.
FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.
Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between January - March 2009
|Product Name: Active Ingredient (Trade)|
or Product Class
|Potential Signal of a Serious Risk/New Safety Information||Additional Information|
(as of March 1, 2014)
|Alpha interferon products||Pulmonary Hypertension||Pulmonary hypertension was added to the Warnings section of the labeling for all alpha interferon products. See September 2009 FDA announcement: New Class Safety Labeling Updates for Alpha Interferon Products|
|Ceftriaxone (Rocephin)||Hemolytic anemia|
Hemolytic anemia was added to the Warnings section of labeling in June 2009.
|Diclofenac epolamine patch (Flector)||Hypersensitivity reactions|
The Warnings and Precautions section of the labeling for Flector was updated January 2011, to include anaphylaxis-type hypersensitivity reactions.
|Didanosine (Videx)||Portal hypertension|
The Warnings and Precautions section of the labeling was updated to include portal hypertension.
The Precautions section of the labeling for Comtan and Stalevo was updated October 2010, to include colitis.
|Gadolinium-based contrast agents||Anaphylaxis|
The Warnings and Precautions and Contraindications sections of the labeling for gadolinium-based contrast agents were updated October 2013, to include hypersensitivity reactions.
A Hypersensitivity Reactions subsection was added to the Warnings section of the MultiHance label in October 2009.
|Mecasermin products (Increlex, Iplex)||Hypersensitivity reactions|
The Warnings and Precautions, Adverse Reactions, and Contraindications sections of the labeling for Increlex were updated February 2011, to include the risk for hypersensitivity reactions.
FDA is continuing to evaluate this issue to determine the need for any further regulatory action.
|Methylnaltrexone (Relistor)||Gastrointestinal perforation|
The Warnings and Precautions and Adverse Reactions sections of the labeling for Relistor were updated July 2010, to include the risk for gastrointestinal perforation.
|Autoimmune disorders in pediatric patients, Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)|
The Warnings and Precautions section of the labeling for Minocin was updated September 2010, to include the risk for DRESS.
The Warnings and Precautions section of the labeling for Solodyn was updated March 2011, to include the risk for DRESS.
|Promethazine injection||Severe tissue injury including gangrene|
In September 2009 FDA informed manufacturers of promethazine injection to include a Boxed Warning in the labeling to highlight the risk of serious tissue injury when this drug is administered incorrectly.
|Sunitinib (Sutent)||Liver failure|
FDA approved a Medication Guide only Risk Evaluation and Mitigation Strategy (REMS) in July 2010.
|Tenofovir (Viread)||Safety during pregnancy||FDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.|
|Zoledronic acid (Reclast)||Renal impairment|
Renal impairment was added to the Warnings and Precautions section of labeling in March 2009.